Alert archive / Illinois / River Flood Warnings in 2023

River Flood Warning 8, NWS Lincoln, IL

March 3, 2023Piatt County, Illinois

NWS Lincoln, IL issued this river flood warning at Mar 3, 2023, 9:11 AM CST for Piatt County, Illinois. It took effect at Mar 4, 2023, 4:00 PM CST. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Mar 3, 2023, 9:11 AM CST (15:11 UTC)
In effect from
Mar 4, 2023, 4:00 PM CST
Expired
Mar 8, 2023, 8:49 AM CST
In force
4 days
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
Minor

County Piatt County, IL

The radar

The Lincoln radar (KILX), 65 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sangamon River at Monticello (MNTI2).

Action stage
11 ft
Minor stage
13 ft
Moderate stage
17 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05572000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this river flood warning went out at Mar 3, 5:48 AM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Mar 3, 5:48 AM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
548 AM CST Fri Mar 3 2023

.SYNOPSIS...
Issued at 316 AM CST Fri Mar 3 2023

An intense storm system will bring heavy rain to central Illinois
through this afternoon, when a transition to wet snow is expected
for a portion of the area. Northeast winds will intensify late
this morning and remain gusty as they turn to northwesterly during
the afternoon. Dry weather will return for the weekend with
temperatures warming through Monday.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 316 AM CST Fri Mar 3 2023

At 330 AM, a plume of moisture was evident streaming northward
ahead of a developing surface low which WPC analyzed across
central Arkansas. Beneath the left exit region of a 120kt+ 500mb
jet, this feature will rapidly intensify as it lifts northeastward
towards central Illinois over the next several hours - going from
around 990mb to roughly 975mb in the span of around 10 hours
according to the 06z RAP. Accordingly, the air mass is moistening
from the south as the LLJ advects Gulf moisture northward. SGF's
sounding had a PWAT of 1.05" at 00z, whereas ours was 0.31" at the
same time; undoubtedly, we've moistened since then, and will
continue to throughout the morning as the low draws nearer. This
multifaceted system will bring a myriad of weather conditions when
it arrives later this morning, including the following potential
threats:

* Heavy rain: WPC's probabilistic QPF guidance suggests a 95%
  chance for more than 1" of rain across areas mainly SE of I-55
  in southeast/south central Illinois for the 24 hr period ending
  at 06z Sat. South of I-70, the chance for greater than 2" (3")
  of QPF is upwards of 60 (20%). HREF's ensemble mean (max)
  suggests nearly 3" (6") of rain falling in our southeast
  counties as well. Given the signal in the guidance, and the
  upstream reports of heavy rainfall/flash flooding, WPC has
  expanded the moderate risk for excessive rainfall to clip our
  southeastern CWA and their slight risk to affect those southeast
  of I-57. Training convective activity through the afternoon will
  bear close watching for these areas. For more information, see
  the hydrology section of this discussion.

* Severe weather: The surface low track has shifted southeast in
  the past couple model iterations, which would seem to inhibit
  our severe potential somewhat. Nonetheless, the far southeast
  corner of our CWA will need close monitoring late morning
  through early afternoon as strong synoptic uplift near the
  surface low coincides with elevated instability and an intense
  kinematic profile featuring curved hodographs and 0-6km bulk
  shear upwards of 60kt. The HRRR and NAMNest have severe
  convection narrowly missing us, but the threat is certainly
  nonzero. SPC has maintained a slight risk in our extreme
  southeast and marginal northwestward nearly to I-55.

* Winter weather: HREF mean suggests FGEN values upwards of 150
  k/m/1e10s in our eastern half during the early to mid afternoon
  time frame, which should support a snow band's development on
  the northwest side of an intense deformation band as 850mb temps
  drop to sub 0C behind the surface low with deformation of the 0C
  isotherm owing to wet bulbing of the column by intense precip.
  The probability for greater than 1"/hr snowfall from HREF is
  60+% in extreme north Vermilion and Champaign counties points
  northeast during the mid-late afternoon, quickly tapering to
  around 10% for most of the rest of the area. Important
  distinction here though: the CAMs have difference timing of the
  event too, which could be artificially lowering the
  probabilities a bit across the remainder of the area. HREF
  ensemble mean has 24 hr snowfall totals exceeding 1" NE of a
  Peoria to Decatur to Paris line (same location that experimental
  probabilistic WSSI has a 5+% chance for extreme impacts, mainly
  driven by snow load or potential infrastructure impacts from the
  weight of snow), and exceeding 2" across McLean, Woodford,
  Champaign, and Vermilion counties...Greater than 4" across
  extreme northern Champaign and Vermilion counties. However,
  given the somewhat warm ground not all of the snow is expected
  to stick; the CAMs are picking up on this, with their forecast
  snowfall (6" or more in spots) quite a bit higher than their
  forecast snow accumulation, which is generally less than 3" even
  where the heaviest snow is expected to fall. Concern exists for
  reduced visibilities amidst strong winds and heavy snowfall.
  WSSI suggests concern over snow loading resulting from heavy wet
  snow combined with strong winds. In addition, HREF suggests 30+%
  probs for sub 1/2 mile vis and wind speed > 30 mph across our
  CWA from Christian and Shelby counties points northeast. We'll
  need to monitor this closely for a possible upgrade to a Winter
  Storm Warning this afternoon, though at this time it appears the
  Advisory will suffice.

* High winds: The deterministic GFS suggests that at 21z (3 PM
  CST) the pressure difference between LWV and BMI - a distance of
  only ~140 miles - will be around 14mb, implying a gradient of
  roughly 0.1mb/mi which is quite remarkable. The HREF ensemble
  min, mean, and max, respectively, suggest peak gusts will reach
  40, 50-55, and 70mph across much of the CWA, with the strongest
  winds along the I-72 corridor. This is a lot of spread given
  it's day 1 of the forecast, but it seems most of this
  uncertainty is in mixing potential. Depending on which model you
  use, forecast soundings suggest that the low level inversion is
  high enough to allow for max gusts to somewhere between 45 and
  65 kt. The HRRR and NAMNest have been somewhat consistent at
  suggesting the 50-60kt winds at around 900mb will reach the
  surface during the late morning through mid afternoon timeframe,
  though this will be conditional on whether we can get heavy
  enough showers or a break in clouds to either force mixing via
  evaporational cooling or allow it through surface heating (the
  latter seems unlikely). The Wind Advisory was expanded and
  wording intensified to account for this concern, though the
  confidence for a High Wind Warning just is not there yet.

Once we put this system behind us tonight, we'll be dry and cool
for the first part of the weekend.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 316 AM CST Fri Mar 3 2023

Saturday is looking seasonable with highs in the mid 40s to mid
50s, and we may even get some breaks of sun during the afternoon,
mainly south of I-72. By Sunday, we'll start to warm up with the
approach of the next system which will bring a warm front across
the Midwest and another opportunity for rain on Monday, which at
this time is the warmest day in the forecast period. NBM suggests
a 90% chance for highs over 60F on Monday in Lincoln, and even
yields an 80% chance for highs in the 70s in Lawrenceville.
Uncertainty increases later in the forecast period, though none of
the deterministic models are suggesting any impactful storm
systems in our neck of the woods for whatever that's worth.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 542 AM CST Fri Mar 3 2023

A exceptionally deep low pressure system will approach the region
from the south late this morning, bringing 35-45kt wind gusts
veering from northeast to northwest throughout the day as well as
MVFR to IFR ceilings and IFR visibilities with periods of heavy
rain or perhaps rain/snow mix. Ceilings and visibilities, which
will deteriorate from south to north over the next couple hours,
will improve late this evening as rain/snow exits the area to the
northeast. The highest chance for heavy snow will be at BMI and
CMI early to mid afternoon, though the other terminals will have a
chance of seeing some snow as well.

&&

.HYDROLOGY...
Issued at 414 AM CST Fri Mar 3 2023

Precipitation amounts with the upcoming storm system today look to
be around 2 inches or higher from Effingham to Paris
southeastward, ranging as high as 3 to 4 inches. A moderate risk of
excessive rainfall has been depicted by WPC in this area, and this
matches well with a Flood Watch already in effect until this
evening. The bulk of precipitation looks to fall between 6 AM and
noon, and be nearly over with by 6 pm. Runoff will continue to
accumulate in larger basins through Friday night, and rises look to
continue through Saturday. A flood warning is already in effect at
Clay City on the Little Wabash River, as well as on portions of the
Wabash River.

Elsewhere, precipitation amounts will taper off to the northwest,
with a still significant inch plus expected along the I-55 corridor.
Rises are likely on the Sangamon River that could produce
flood stage levels, especially on the upper and lower ends of the
river basin.

On the Illinois River, impacts from the heavier rain over the last
week in northern Illinois are working their way down, and there is
a good chance of at least minor flooding from Peoria upstream
early next week. Downstream, more of the impacts from the upcoming
system come into play, and moderate flooding is expected to
develop at Havana and Beardstown toward Tuesday.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until midnight CST tonight for ILZ031-037-038-
041>057-061>063-066>068-071>073.

Winter Weather Advisory from noon today to 9 PM CST this evening
for ILZ038-043>046.

Flood Watch through this evening for ILZ057-063-067-068-071>073.

&&

SYNOPSIS...Bumgardner
SHORT TERM...Bumgardner
LONG TERM...Bumgardner
AVIATION...Bumgardner
HYDROLOGY...37
Hazardous weather outlook, Mar 3, 6:38 AM CST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
638 AM CST Fri Mar 3 2023

ILZ027>030-036-040-041200-
Knox-Stark-Peoria-Marshall-Fulton-Schuyler-
638 AM CST Fri Mar 3 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Today and tonight.

Windy conditions are expected today, however wind gusts are expected
to remain below 45 mph.

Rain may mix with or change to snow this afternoon, but
accumulations should generally be minimal.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

River levels on the Illinois River will rise, and moderate flooding
is likely from Havana downstream by Tuesday. Minor flooding is also
possible from Peoria upstream by Monday or Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ031-037-041-042-047>056-061-062-066-041200-
Woodford-Tazewell-Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-
Christian-Macon-Moultrie-Douglas-Coles-Shelby-Cumberland-Effingham-
638 AM CST Fri Mar 3 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Today and tonight.

Strong northeast winds are expected today, and could gust over 55 mph
especially near the I-72 corridor this afternoon. Tree damage and
power outages are possible beyond what would normally be expected
with these wind speeds due to the unusual wind direction.

Rain will spread in from the south, with amounts of an inch or two
likely by this afternoon. Rain may mix with or change to snow this
afternoon, but accumulations should generally be minimal.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Minor flooding possible on the west end of the Sangamon River by
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-043>046-041200-
McLean-De Witt-Piatt-Champaign-Vermilion-
638 AM CST Fri Mar 3 2023

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Today and tonight.

Rain is expected to mix with or change over to snow this afternoon.
Slushy accumulations of a couple inches are possible.

In addition, rainfall over an inch is possible.

Strong northeast winds are expected today, and could gust over 55 mph
this afternoon. Tree damage and power outages are possible beyond
what would normally be expected with these wind speeds due to the
unusual wind direction and sticky wet snow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Minor flooding is likely on the east end of the Sangamon River by
late Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ057-063-067-068-071>073-041200-
Edgar-Clark-Jasper-Crawford-Clay-Richland-Lawrence-
638 AM CST Fri Mar 3 2023

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Today and tonight.

Heavy rain of 2 to 4 inches is possible today, which will cause
further river rises and areas of flooding. In addition, scattered
thunderstorms are expected, a few of which may be strong to severe.
Damaging winds would be the most likely concern with any storms. Even
outside of the storms, wind gusts over 50 mph from the northeast are
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Minor flooding on area rivers is likely to continue this weekend and
into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 10 am to 1 pm today.

37

In the hours before

Local storm report, Mar 3, 7:00 AM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
700 AM CST FRI MAR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       6 SSE CLAY CITY         38.61N 88.31W
03/03/2023  M1.00 INCH       CLAY               IL   CO-OP OBSERVER

            CO-OP OBSERVER STATION CLYI2 CLAY CITY 6
            SSE.

0635 AM     HEAVY RAIN       1 SW OLNEY NOBLE AIRPOR 38.72N 88.18W
03/03/2023  M0.99 INCH       RICHLAND           IL   AWOS

            AWOS STATION KOLY OLNEY NOBLE AP.

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 8:30 PM CSTWinter Weather AdvisoryILXChampaign, DeWitt, McLean, Piatt, Vermilion22 hr
Mar 3, 9:29 AM CSTRiver Flood WarningILXLawrence7 days
Mar 3, 11:49 AM CSTAreal Flood AdvisoryILXCass, DeWitt, Logan, McLean, Mason, Menard and 3 more3 hr
Mar 3, 12:24 PM CSTHigh Wind WarningILXChampaign, Christian, Clark, Clay, Coles, Crawford and 16 more7 hr
Mar 3, 12:49 PM CSTAreal Flood AdvisoryILXClay, Crawford, Effingham, Jasper, Lawrence, Richland3 hr

Nearby

River Flood Warnings in Illinois, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.